Tennessee, 2022

Flash Flooding and Damaging Winds in Tennessee, August 6, 2022

August 6, 2022 · NWS MRX · 4 events in 2 counties and zones

A few afternoon thunderstorms, typical for the summertime, produced a few isolated wind gusts that blew down some trees. Locally heavy rain caused flooding on the south side of Chattanooga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few afternoon thunderstorms, typical for the summertime, produced a few isolated wind gusts that blew down some trees. Locally heavy rain caused flooding on the south side of Chattanooga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 6, 2:33 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
333 PM EDT Sat Aug 6 2022

.SHORT TERM (This Evening through Sunday)...

Key Messages:

1. Another round of storms through this evening and again mainly
Sunday afternoon/evening. Main concern will remain isolated
damaging winds with down trees being the main threat. Also,
localized heavy rainfall producing runoff/flash flooding.

2. Patchy areas/areas of fog expected tonight/early Sunday
morning. Some of the fog will be dense.

Discussion:

Currently there are two main areas of storms, northern Plateau and
far east Tennessee Mountains. The latest HRRR and HREF show
increasing coverage of storms across in the valley late this
afternoon/early evening, especially areas along and north of
interstate 40.

MLCAPEs are between 2000-2500 with DCAPE of 800-900 (Theta-e
Difference of 25-30) and PWs of 1.6-1.8 inches. Mid-level lapse
rates of 6-6.2 degree C. These parameters the potential of
damaging winds (wet ground will increase the threat of down trees)
and localized runoff/flash flooding problems.

Loss of daytime heating by sunset, convection will quickly
diminish in coverage and intensity. Can not rule out
isolated/widely scattered convection anytime overnight.

For tonight, shower and thunderstorm activity diminish greatly
with sky becoming partly cloudy. Any breaks in the clouds will
allow for patchy areas/areas of fog. Some of the fog will likely
become dense. Degree of coverage largely depends on amount of
clearing.

For Sunday, pattern of weakness in upper ridge and surface ridging
into the southern Appalachians. Airmass will remain similar to the
last couple of days. Main forcing will be the terrain features and
expect initial convection development over the mountains and
Plateau. MLCAPEs will be up to 2000 with continued DCAPEs of
600-800 and PWs of 1.6-1.7 inches. Same concerns with isolated
damaging winds and localized heavy rainfall/flash flooding.

.LONG TERM (Sunday Night through Friday Night)...

Key Messages:

1. Mainly diurnal showers and thunderstorms each day with the
potential for localized strong storms and flash flooding.

2. Potential cold front passage Thursday, with drier conditions
behind it.

Discussion:

In the upper levels, weak ridging will be over the South with the
exception of an inverted trough along the Gulf Coast. A trough will
dip into the Ohio Valley on Wednesday and into the Tennessee Valley
by Wednesday night into Thursday. Northwesterly upper level flow
will continue through Friday as a deep trough anchors over the East
Coast. At the surface, an extension of the Bermuda-Azores high will
be over the Southeast. A cold front will slowly move through the
Ohio Valley on Wednesday. This front will slowly move through the
Tennessee Valley Wednesday night (ECMWF) or Thursday (GFS). Either
way showers and thunderstorms will continue Thursday afternoon and
evening as minor shortwaves move through the pattern. This looks
like a clean frontal passage with a drier air mass moving into the
region by Thursday night or Friday.

Monday and Tuesday: Scattered to numerous showers and thunderstorms
are expected each afternoon and evening with a moist air mass in
place with PWAT values around 2 inches. With moderate instability
(CAPE: 2000 to 3000 J/kg) forecast a few strong to severe
thunderstorms will be possible. The biggest threat will be damaging
wind gusts and high rain rates that cause localized flash flooding.
We have been getting a lot of reports of trees falling the past week
even when there are no showers or storms on radar. The wet soils
make trees more vulnerable, so that trend will likely continue as
long as we are in this wet pattern.

Wednesday and Thursday: A slow moving cold front will bring showers
and storms day and night. The threat for strong storms producing
damaging winds and high rain rates will be highest Wednesday and
Thursday with greater lift from the frontal boundary.

Friday: With a drier air mass in place, activity will be more
isolated and hopefully this will be a break from the wet pattern.

&&

.AVIATION...
18Z TAF DISCUSSION.

Main flight concerns will remain mainly afternoon and evening
storms. Greatest coverage will be at/near TRI and TYS today due to
a short-wave moving across Kentucky/SW VA/and WV. These storms
will be mainly diurnal in nature and diminish quickly by/around
sunset.

Afterwards, next flight concerns will be the development of fog
and low clouds especially at TRI and TYS. IFR to possibly LIFR
conditions are possible especially between 06-12Z.

Redevelopment of storms are expected again Sunday but mainly
beyond the forecast period.

Due to surface ridging into the southern Appalachians, winds will
be light and variable except near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  72  87  72 /  30  60  30  70  30
Knoxville McGhee Tyson Airport, TN  71  89  71  88  71 /  40  60  30  70  20
Oak Ridge, TN                       70  88  71  87  71 /  40  70  20  70  20
Tri Cities Airport, TN              67  86  68  85  68 /  40  60  20  80  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 6, 2:11 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 PM EDT Sat Aug 6 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
311 PM EDT Sat Aug 6 2022 /211 PM CDT Sat Aug 6 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms through this early this
evening then diminishing in coverage and intensity. Localized
flash flooding and damaging wind gusts are the main concerns
within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A wet pattern will remain in place with scattered showers and
thunderstorms each day. The greatest coverage of thunderstorms is
expected to be in the afternoon and evening hours. Localized
flooding will be possible with thunderstorms that move slowly or
track repeatedly over the same locations, and damaging wind gusts
will be possible with the strongest thunderstorms.

Be especially careful when camping due to the wet ground. The wet
soil increases the likelihood of down trees.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding or wind damage are encouraged.

In the hours before

Local storm report, Aug 6, 9:45 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NNE FLINT SPRINGS     35.07N 84.89W
08/05/2022                   BRADLEY            TN   PUBLIC

            SEVERAL TREES DOWN.

&&

DH
Special weather statement, Aug 6, 2:21 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
321 PM EDT Sat Aug 6 2022

TNZ013-036-037-069-061945-
Anderson TN-Union TN-Campbell TN-Knox TN-
321 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Anderson, north central Knox, central Campbell and western Union
Counties through 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or near La Follette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris
Dam State Park, Andersonville, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8392 3643 8390 3642 8390 3642 8389
      3643 8389 3643 8384 3611 8385 3616 8434
      3644 8422 3646 8393
TIME...MOT...LOC 1921Z 267DEG 13KT 3631 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 6, 3:15 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
415 PM EDT Sat Aug 6 2022

TNZ038-069-070-062100-
Jefferson TN-Grainger TN-Knox TN-
415 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Knox,
northwestern Jefferson and southwestern Grainger Counties through 500
PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 8 miles south of Maynardville, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainview, New Market, Blaine, House Mountain State Park, Buffalo
Springs and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 8353 3607 8378 3617 8383 3617 8372
      3618 8373 3619 8372 3620 8372 3621 8370
      3626 8353
TIME...MOT...LOC 2014Z 249DEG 6KT 3613 8375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 3:21 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Aug 6 2022

TNZ036-068-069-062100-
Anderson TN-Loudon TN-Knox TN-
421 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of northeastern Loudon,
southeastern Anderson and western Knox Counties through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clinton to near Oak Ridge to near Lenoir City.
Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Farragut, Louisville,
Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8434 3589 8433 3588 8428 3590 8429
      3590 8426 3594 8429 3604 8419 3615 8411
      3610 8397 3589 8404 3585 8407 3583 8412
      3585 8413 3585 8415 3580 8414 3579 8416
      3580 8417 3577 8418 3576 8415 3575 8417
TIME...MOT...LOC 2020Z 002DEG 18KT 3611 8413 3598 8421 3586 8433

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 6, 3:35 PM EST
Where
Knox County, Solway
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.980, -84.180

Several trees were blown down on the west side of Knoxville, with one tree falling onto a car in Bearden.

Thunderstorm Wind, Hamilton

When
August 6, 7:00 PM EST
Where
Hamilton County, 0.69 mi S of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.110, -85.150

A tree was blown over onto a house on Stallion Lane.

Flash Flood, Hamilton

When
August 6, 7:05 PM EST to 8:45 PM EST
Where
Hamilton County, 1 mi ESE of Chattanooga to 1.25 mi SSE of Chattanooga
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.044, -85.264

Cars stranded in flood waters at the intersection of Dodson Ave and East 3rd St.

Flash Flood, Hamilton

When
August 6, 7:45 PM EST to 9:15 PM EST
Where
Hamilton County, 2 mi SE of Brainerd to 1.5 mi ENE of Ridgeside
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.010, -85.205

Flooding of roads and yards on North Choctaw Drive, and also near the intersection of Pinewood Ave and Dellwood Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047500, 1047501, 1054911, 1054916.